Article

Symptomatic hypoglycemia: an unusual side effect of oral purine analogues for treatment of ALL.

Faculty of Medicine, Yüzüncü Yil University, Van, Turkey.
Pediatric Blood & Cancer (Impact Factor: 2.35). 10/2006; 47(3):330-1. DOI: 10.1002/pbc.20582
Source: PubMed

ABSTRACT Symptomatic hypoglycemia is an unusual complication in children receiving oral purine analogues for treatment of childhood acute lymphoblastic leukemia (ALL). The exact mechanism of the hypoglycemic effect of the antimetabolic therapy remains unclear. Reduced hepatic glycogen stores or impaired hepatic glyconeogenesis may partly explain the hypoglycemia. To prevent hypoglycemia, food containing complex carbohydrates is recommended before sleep. In severe cases of hypoglycemia due to 6-mercaptopurine (6-MP), the dose can be given in the morning and if this fails 6-MP can be discontinued for a short period of time. We report a 3-year-old child who developed severe early morning hypoglycemia episodes that resolved after decreasing 6-MP while receiving non-high risk ALL therapy.

0 Bookmarks
 · 
73 Views
  • [Show abstract] [Hide abstract]
    ABSTRACT: Drugs are the most frequent cause of hypoglycaemia in adults. Although hypoglycaemia is a well known adverse effect of antidiabetic agents, it may occasionally develop in the course of treatment with drugs used in everyday clinical practice, including NSAIDs, analgesics, antibacterials, antimalarials, antiarrhythmics, antidepressants and other miscellaneous agents. They induce hypoglycaemia by stimulating insulin release, reducing insulin clearance or interfering with glucose metabolism. Several drugs may also potentiate the hypoglycaemic effect of antidiabetic agents. Administration of these agents to individuals with diabetes mellitus is of most concern. Many of these drugs, and depending on clinical setting, may also induce hyperglycaemia. Drug-induced hepatotoxicity and nephrotoxicity may lead in certain circumstances to hypoglycaemia. Some drugs may also induce hypoglycaemia by causing pancreatitis. Drug-induced hypoglycaemia is usually mild but may be severe. Effective clinical management can be handled through awareness of this drug-induced adverse effect on blood glucose levels. Herein, we review pertinent clinical information on the incidence of drug-induced hypoglycaemia and discuss the underlying pathophysiological mechanisms, and prevention and management.
    Drug Safety 10/2010; 34(1):21-45. · 2.62 Impact Factor
  • [Show abstract] [Hide abstract]
    ABSTRACT: Abstract Background: Acute lymphoblastic leukemia (ALL) maintenance therapy (MT) has been occasionally associated with symptomatic hypoglycemia (SH), attributed to purine analog (mercaptopurine [6-MP]). This hypoglycemia has been hypothesized to affect substrate utilization of gluconeogenic precursor alanine in the liver. Case Report: An overweight 5-year-old boy with ALL was evaluated for SH (lethargy and vomiting) that occurred 8-10 h after fasting while receiving daily 6-MP. Hypoglycemic episodes (>20 episodes per month) occurred predominantly around midmorning but not during the 5-day dexamethasone pulse. The adrenocorticotropic hormone test yielded a normal cortisol response, which ruled out pituitary adrenal suppression. A 12-h overnight fasting glucose was 49 mg/dL, with suppressed insulin response <2 IU/mL, low C-peptide of 0.5 ng/mL, high insulin-like growth factor-binding protein >160 ng/mL, high free fatty acid of 2.64 mmol/L, and negative glucagon stimulation test (change in blood glucose [BG] <5 mg/dL). These results ruled out hyperinsulinism. The patient was placed on cornstarch therapy 5 h prior to dosing with 6-MP. This treatment reduced the SH events to fewer than two episodes per month. To study the efficacy of cornstarch, the patient was fitted with the iPro™ professional continuous glucose monitoring system (CGMS) (Medtronic MiniMed, Northridge, CA) with a preset low alarm at 70 mg/dL, which was worn for a period of 5 days while the patient was on cornstarch. With 1,000 sensor reading the BG range was 65-158 mg/dL, and the percentage mean absolute difference between sensor and finger-stick BG readings (the parent monitored his BG four times a day) was 9.4%. There were no hypoglycemic episodes detected by the CGMS while the patient was on cornstarch. After the cessation of chemotherapy, a 15-h fasting study was performed, and the CGMS was placed. Results showed resolution of hypoglycemia. Conclusions: The CGMS helped us devise an effective management plan for our patient. CGMS proved useful as an adjunct to characterize the pattern of hypoglycemia and to validate the benefit of cornstarch in hypoglycemia associated with 6-MP treatment of ALL.
    Diabetes Technology &amp Therapeutics 11/2012; · 2.21 Impact Factor
  • [Show abstract] [Hide abstract]
    ABSTRACT: Symptomatic fasting hypoglycemia has been reported as an unusual side effect in patients with acute lymphoblastic leukemia (ALL) on maintenance therapy. We evaluated the relation of the red cell 6-mercaptopurine (6-MP) metabolite 6-methyl-mercaptopurine (6MMP) with hypoglycemia. We retrospectively reviewed charts of three patients with ALL and symptomatic hypoglycemia while fasting who were noted to have high levels of 6MMP. All patients had an empiric trial of switching from evening to morning 6-MP administration, and two patients were subsequently switched to twice daily dosing. Patients also received complex carbohydrates at bedtime. Switching 6-MP from evening to morning administration reduced 6MMP levels yet preserved adequate levels of the active metabolite red cell 6-thioguanine nucleotide (6TGN). All patients had decreased hypoglycemic events when changed from evening to morning dosing. Two patients showed a rebound in 6MMP levels with return of hypoglycemic symptoms. Both were then switched to twice daily 6-MP dosing with one having a decrease in 6MMP and hypoglycemic symptoms. High levels of 6MMP are associated with symptomatic hypoglycemia which may be mitigated by switching to morning or twice daily 6-MP dose administration. Pediatr Blood Cancer © 2014 Wiley Periodicals, Inc.
    Pediatric Blood & Cancer 01/2014; · 2.35 Impact Factor